Alert archive / Montana / Heat Advisories in 2021

Heat Advisory 3, NWS Missoula, MT

July 29, 20215 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this heat advisory at Jul 29, 2021, 2:58 PM MDT for 5 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Jul 30, 2021, 12:00 PM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 2:58 PM MDT (20:58 UTC)
In effect from
Jul 30, 2021, 12:00 PM MDT
Expired
Jul 31, 2021, 9:00 PM MDT
In force
33 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS75 KMSO 292058
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
258 PM MDT Thu Jul 29 2021

IDZ005>008-310300-
/O.NEW.KMSO.HT.Y.0003.210730T1800Z-210801T0300Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
158 PM PDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 8 PM PDT
SATURDAY...

* WHAT...Temperatures up to 110 degrees expected. Overnight
  temperatures will also remain above 60 degrees for many
  locations.

* WHERE...Northern Clearwater Mountains, Southern Clearwater 
  Mountains, Orofino/Grangeville Region and Lower Hells 
  Canyon/Salmon River Region.

* WHEN...From 11 AM Friday to 8 PM PDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

MTZ001-004-310300-
/O.NEW.KMSO.HT.Y.0003.210730T1800Z-210801T0300Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
258 PM MDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON FRIDAY TO 9 PM MDT
SATURDAY...

* WHAT...Temperatures up to 109 expected. Overnight
  temperatures will also remain above 60 degrees for many 
  locations.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to 
  Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From noon Friday to 9 PM MDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
706 
WWUS75 KMSO 010304
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
904 PM MDT Sat Jul 31 2021

IDZ005>008-MTZ001-004-010415-
/O.EXP.KMSO.HT.Y.0003.000000T0000Z-210801T0300Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
Kootenai/Cabinet Region-Lower Clark Fork Region-
904 PM MDT Sat Jul 31 2021 /804 PM PDT Sat Jul 31 2021/

...HEAT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heat advisory went out at Jul 29, 2:53 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 29, 2:53 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
253 PM MDT Thu Jul 29 2021

...INTENSE HEAT ACROSS NORTHERN ROCKIES FRIDAY-SATURDAY...

...WET PATTERN LATE WEEKEND THROUGH EARLY NEXT WEEK...

.DISCUSSION...

Warm and smoky conditions will continue to be present across the
Northern Rockies through Saturday. A persistent high pressure ridge
over the western US will surge northward Friday and Saturday,
increasing daytime temperatures to the 105-110F range mainly across
north central Idaho and northwest Montana. Once again, caution is
urged for those who work or recreate outside: Be sure to take
frequent breaks, drink plenty of water, and DO NOT leave people or
pets in cars. Area wildfire smoke will also be in flux through
Saturday, as surface winds shift to easterly. It is currently
unclear if the redistribution of smoke will be significant, however
it is the first change over the next week that *may* slowly thin
smoke concentrations and increase visibility.

A significant surge of North American Monsoon moisture is
anticipated to phase with a weak disturbance moving around the high
pressure ridge over the western US late this weekend through early
next week. The transition from very dry to very wet will be
dramatic, with some intense outflow winds with the initial round of
thunderstorms on Saturday afternoon/evening and again on Sunday
afternoon. Southern Idaho and Lemhi Counties currently appear the
most plausible locations for flash flood risk during this time.
Coincidentally, there are several flood prone areas in these
Counties, including along Highway 95 between Riggins and Slate
Creek, and portions of the Highway 93 between Ellis and Salmon,
North Fork and Carmen. Also, consider that backcountry routes,
such as Magruder Corridor and Salmon River Road (North Fork to
Shoup), may also have heighten flood risk on Sunday. Even aside
from the aforementioned flood prone areas, widespread rainfall is
expected through Monday. The rainfall will further improve
visibility across the region, particularly away from active
wildfires.

Global models and their ensembles continue to depict a distinct
pattern change across the western US next week. The Northern Rockies
are expected to have an increasingly dynamic southwest flow aloft
next week, with favorable wet thunderstorm pattern and relatively
cool day time temperatures (actually near the seasonal average). The
dynamic nature of this pattern may be prone to strong thunderstorms
at times (perhaps middle of next week).

&&

.AVIATION...Wildfire smoke will continue to keep visibility low and
obscure terrain across Northern Rockies air space during the next 24
hours. Thunderstorms will once again be present mainly south and
east of KMSO (including KSMN and KBTM) through 30/0400Z. Brief,
erratic wind gusts to 30kts and lowered visibility/ceiling due to
heavy rainfall are possible near any thunderstorm that develops.
After 30/0300Z, storms will dissipate and smoke will once again
become the most significant impact to flying weather.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Heat Advisory from noon Friday to 9 PM MDT Saturday
     Kootenai/Cabinet Region...Lower Clark Fork Region.

ID...Heat Advisory from 11 AM Friday to 8 PM PDT Saturday Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Jul 29, 1:52 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
152 PM MDT Thu Jul 29 2021

MTZ007-043-292030-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
152 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seeley Lake, or 31 miles north of Drummond, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ovando and Woodworth.

LAT...LON 4692 11308 4705 11345 4720 11337 4719 11306
      4718 11305 4718 11302
TIME...MOT...LOC 1951Z 279DEG 9KT 4709 11335

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:52 PM MDTSpecial Weather StatementMSOPowell38 min
Jul 29, 2:59 PM MDTSpecial Weather StatementMSOSilver Bow46 min

Nearby

Heat Advisories in Montana, 2021Heat Advisories in Idaho, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.